Hail, Dundy
- When
- May 7, 2:00 PM MST
- Where
- Dundy County, 0.69 mi S of Colfer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -101.871
Accumulating hail up to the size of quarters was observed.
During the afternoon to early evening hours, scattered storms developed over Northeast Colorado and continued east across extreme Southwest Nebraska. These storms produced up to quarter sized hail in Dundy County along with 59 mph in the city of McCook, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon to early evening hours, scattered storms developed over Northeast Colorado and continued east across extreme Southwest Nebraska. These storms produced up to quarter sized hail in Dundy County along with 59 mph in the city of McCook, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 12:15 PM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 115 PM MDT Sun May 7 2023 .SHORT TERM...(This evening through Wednesday Morning) Issued at 114 PM MDT Sun May 7 2023 The main focus for today will be the increasing severe threat this afternoon and into the early evening. A boundary is situated through Nebraska and into northeast Colorado where some cumulus has begun to develop along with additional storms already developing in northern Nebraska. Dew points have been fairly steady thus far with upper 50s to low 50s into Nebraska and upper 40s to low 50s back into northeast Colorado. Water vapor imagery shows a wave ejecting onto the plains which will be the focus for storm initiation. Current thinking for today will be a couple of supercells developing across northeast Colorado into SW Nebraska. My highest confidence in thunderstorms affecting the Tri-State area is along and north of a Yuma to Norton line. RAP has been suggesting a 4mb over 3 hours. MUCAPE is forecast to approach 1500 j/kg along with 0-6 wind shear 45-55 knots which would support supercells. Storms are anticipated to develop into a cluster and move off to the east ending the severe threat for the area around 02Z. Expectations are hail up to 2 inches and wind gusts up to 70 mph with the strongest storms. A tornado can't be ruled out over portions of Red Willow, Norton and Decatur county as the LLJ increases this evening, but confidence in that is very low. A more conditional threat for a supercell does lie along the I-70 corridor as some CAMS have been hinting at as well. Confidence isn't the highest in that occurring due to concerns about the cirrus impact instability. Overnight skies are anticipated to clear but will need to watch for fog/stratus development due to the anticipated rainfall. Monday looks to be fairly benign for the majority of the day was temperatures again warm into the mid 70s to 80s across the area. Winds will become easterly allowing moisture advection to work into the area. A weak disturbance across the NW portion of the area will allow a few showers and non severe storms to develop during the evening and overnight hours. Some fog and low stratus is possible into Tuesday morning as moisture increases. Confidence is to low in coverage to introduce into the forecast at this time. Tuesday, another trough begins to develop across the western CONUS. Moisture will be present ahead of it with a dryline setup near the KS/CO border. A surface low will develop across southern Colorado which lead to another afternoon and evening threat of storms as some may be severe. A capping inversion, especially across the east may help keep storms isolated in nature, but it appears large hail and damaging winds will again be the primary hazards. .LONG TERM...(Wednesday through Sunday) Issued at 100 PM MDT Sun May 7 2023 Wednesday...low pressure at the base of an upper level trough west of the Continental Divide is forecast to become negatively tilted as the base lifts northeast toward the four corners area by the end of the day, continuing northeast toward the Palmer Divide/southeast Colorado overnight. It appears that a weather disturbance lifts northeast and into the area from northern Texas during the afternoon, continuing northeast through the forecast area through about midnight before exiting by 12z Thursday. Plenty of moisture with PWAT values in the 1-1.25 inch range, lift and instability to support a threat for strong to severe thunderstorms. GFS hinting at a blowing dust threat per local research findings with 0.5-1km wind speeds meeting roughly 45kt criteria along the far southern zones with steep 0-2km lapse rates. Otherwise, we're looking at breezy to windy conditions as southeast to southerly winds gust up to 45 mph during the day with gusts up to 35 mph during the night. High temperatures are forecast to be in the upper 70s to lower 80s with low temperatures in the upper 40s to middle 50s. Thursday...todays model solutions suggest the upper low is to lift northeast toward the Nebraska panhandle during the day then into southwest South Dakota overnight. Southerly winds gusting 30 to 40 mph are expected during the day, shifting to the northwest overnight. Another round of showers and thunderstorms will be possible as disturbances eject from the approaching upper low, decreasing from southwest to northeast overnight. Strong to severe thunderstorms will be possible. High temperatures are forecast to be in the lower 70s to around 80 with low temperatures in the lower 40s to lower 50s. Friday...the upper low gradually weakens with the forecast area under some weak upper troughing. It appears that per 850-500mb relative humidity, another weather disturbance emerges off the front range and into northwest half of the area during the afternoon and overnight hours, supporting a slight chance for showers and thunderstorms. High temperatures are forecast to be in the lower 70s to lower 80s with low temperatures in the middle 40s to lower 50s. Saturday...the 500mb pattern suggests a potential Omega block over the area with low pressure over the southwest and upper ridging centered north of Montana. Todays GFS/GEM models show a large batch of moisture moving into the area from the south after midnight with GFS precipitable water values of 1 to 1.3 inches. This mornings NBM shows dry conditions during the day with a slight chance to chance of showers and thunderstorms during the night. High temperatures are forecast to be in the upper 60s to lower 80s with low temperatures in the middle 40s to lower 50s. Sunday...no change in the 500mb pattern when compared to Saturday. The GFS maintains plenty of moisture over the area with PWAT values of 1.1 to 1.3 inches. The ECMWF keeps the better moisture south of the area. For now, wont make any changes to slight chance and low chance pops. High temperatures are forecast to be in the middle 60s to middle 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1055 AM MDT Sun May 7 2023 The main concern for this TAF period will be severe thunderstorm potential as a cold front moves across the area. Confidence is relatively higher for KMCK to be affected by storms with large hail and damaging winds the primary threat. I have added a tempo group along with 50 knot winds as the RAP has been consistent with a 4mb pressure rise over 3 hours. For KGLD, the storm threat is a bit more conditional but still felt a tempo is warranted as some recent CAMS are starting to trek a cluster of storms near the I-70 corridor. Winds will relax mid evening, will need to watch for fog and stratus potential overnight as the boundary layer should be saturated due to the rainfall. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Trigg LONG TERM...99 AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 132 PM MDT Sun May 7 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081945- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 132 PM MDT Sun May 7 2023 /232 PM CDT Sun May 7 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for Yuma, Dundy, Hitchcock, Red Willow, Cheyenne, Decatur, Rawlins and Norton counties until 7pm MT or 8pm CT. A few severe thunderstorms are possible this afternoon and evening, along and north of I-70 There is a chance that storms may also be severe and produce hail up to 2 inches in size, wind gusts up to 70 mph,a tornado can't be ruled out as well . Cloud to ground lightning is also possible which could spark fires. Near critical fire weather conditions are possible for counties along and south of Highway 40. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... For Monday through Thursday, there will be a chance for strong to severe thunderstorms, particularly on Wednesday and Thursday. In addition to potential severe weather, these storms will also produce cloud to ground lightning which may spark grass fires. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
210 PM MDT Sun May 7 2023
COZ090-KSZ001-NEZ079-072045-
Yuma County CO-Cheyenne KS-Dundy NE-
210 PM MDT Sun May 7 2023
...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 245 PM MDT/345 PM CDT/...
At 209 PM MDT/309 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Wray, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska, including the following locations... Vernon and Beecher
Island.
This includes Highway 385 between mile markers 228 and 238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 3986 10234 3999 10235 4005 10195 3987 10194
TIME...MOT...LOC 2009Z 260DEG 13KT 3992 10230
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
226 PM MDT Sun May 7 2023
COZ090-091-KSZ001-013-NEZ079-072100-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-Dundy NE-
226 PM MDT Sun May 7 2023
...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, Cheyenne, northwestern Sherman Counties in
northwestern Kansas and southern Dundy Counties in southwestern
Nebraska through 300 PM MDT/400 PM CDT/...
At 225 PM MDT/325 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Haigler to 11 miles north of Bethune. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, Cheyenne, northwestern Sherman Counties in
northwestern Kansas and southern Dundy Counties in southwestern
Nebraska, including the following locations... Hale, Beecher Island
and Parks.
This includes Highway 385 between mile markers 196 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 4012 10132 3942 10187 3940 10252 4017 10201
4018 10132
TIME...MOT...LOC 2025Z 266DEG 41KT 4011 10200 3947 10243
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
228 PM MDT Sun May 7 2023
COZ090-072100-
Yuma County CO-
228 PM MDT Sun May 7 2023
...A strong thunderstorm will impact portions of northwestern Yuma
County through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Yuma, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Yuma around 235 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4005 10229 3996 10280 4000 10280 4000 10279
4027 10279 4035 10239
TIME...MOT...LOC 2028Z 251DEG 36KT 4010 10282
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST 6 NNE HAIGLER 40.09N 101.89W
05/07/2023 M56 MPH DUNDY NE MESONET
MESONET SITE REPORTED 56 MPH THUNDERSTORM
WIND GUST.
&&The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Accumulating hail up to the size of quarters was observed.
Reported via the ASOS station KMCK at the McCook airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093338, 1093345.